Is amoxicillin more likely than other antibiotics to cause a rash in children and adolescents with infectious mononucleosis?
This study adds to a growing evidence base suggesting that amoxicillin is no more likely to cause a rash than any other antibiotic in children with IM. In the rare instances an antibiotic is considered for children with IM, a narrower spectrum antibiotic such as amoxicillin is probably reasonable.
Plan de l'etude:
Inpatient (any location)
It has been believed, largely based on older studies of ampicillin, that aminopenicillins like amoxicillin are highly likely to cause a rash in children with infectious mononucleosis (IM) and should be avoided. More recent studies have found lower rates of rash with amoxicillin and have also found that other antibiotic classes may trigger a rash in kids with IM. This study from China identified 872 children who had been hospitalized for IM at 1 of 14 hospitals. (The criteria for being hospitalized and for remaining in the hospital likely differ between Chinese hospitals and western hospitals, as the length of stay for most children in the study was 7 days to 14 days.) Children with a history of drug allergy or who received systemic corticosteroids were excluded, leaving 767 for the study, of whom 552 (71%) received an antibiotic, including 49 children who received amoxicillin. Most of the kids were 6 years or younger and 61% were male. The authors performed a regression analysis to adjust for potential confounding by the children's age and sex. Overall, 12% of the children had any rash, including 13% who received any antibiotic and 9.3% of those who did not (adjusted odds ratio [aOR] 1.47; 95% CI 1.04 - 2.08). The authors also attempted to determine whether a rash was antibiotic-associated or caused by something else; based on paired review of patient data and timing of antibiotics in association with rash, they concluded that 43 of the 92 rashes were antibiotic association. Only 2 of those 43 kids took amoxicillin; that is, only 4.1% of the kids who received amoxicillin had an antibiotic-associated rash compared with 8.2% of those who received a different antibiotic (P = .412 for difference). Limitations of the study include the study population of only children who had been hospitalized and the subjective nature of the judgment regarding cause of the rash.
Mark H. Ebell, MD, MS
University of Georgia